Antipsychotics May Feed Pituitary Tumors

Even though taking Risperdal may cause tumors that can lead to hormonal imbalances, partial blindness, internal bleeding, and convulsions, as well as other long-term effects, Web MD emphasizes that no one should stop taking these “extremely useful drugs.” This piece of pharmajournalism is brought to you Johnson & Johnson, the makers of Risperdal, and one of the sponsors of Web MD.

Duke University Medical News provides their own report here. This excerpt gives you a better sense of what is at stake when malfunctioning of the pituitary gland occurs:

Elevation of blood prolactin levels is a well known side-effect of potent dopamine D2 blocking antipsychotics and, because antipsychotic medications vary in their potency, some medications appear to increase prolactin levels more intensely than other medications in their class, Doraiswamy said.

Increased cellular production of prolactin can cause enlargement of the pituitary gland and disrupt production of other hormones, creating hormonal imbalances in the body. It can also lead to the development of pituitary tumors. Most pituitary tumors are benign, and pituitary cancer is extremely rare.

Enlargement of the pituitary can cause other problems as well. The gland is located close to the optic nerve, so its enlargement can compress the nerve and cause visual problems, including partial blindness. Any swelling or abnormal growth within the pituitary can press on the brain and lead to headaches, bleeding, and, in some cases, convulsions, Doraiswamy added.

Indeed, reported side-effects to the FDA database included 796 reports of increased blood levels of the hormone prolactin (hyperprolactinemia); 503 reports of the cessation of menses in women (amenorrhea); 630 reports of production of breast milk in adults and children of both sexes (galactorrhea); and male breast development. Ninety of the reports of hyperprolactinemia and 96 of the reports of galactorrhea occurred in children and adolescents. According to Doraiswamy, these symptoms can be indicative of a pituitary disturbance but not necessarily of a pituitary tumor.

If you read the full article, you learn that the lead author of the study, Dr. Doraiswamy, has received funding from the makers of every antipsychotic medication that was tracked in the study. Not surprisingly, Dr. Doraiswamy’s response to this problem is that we can treat the pituitary gland tumors or malfunctions — not that we can discontinue use of Risperdal, or that we are looking for ways to reduce use. It’s that we can add another treatment on top of this treatment.

The research is suggesting that there may be a causal link between pituitary tumors and antipsychotic drugs. This may be causing the pituitary gland to malfunction. This could impair vision, or it could lead to internal bleeding, or who knows what else — all of which could have immediate and long-term negative effects. Pituitary gland — hormone regulation, growth — all those things that need to happen in order for adults and children to live healthy lives. This is what we may be jeopardizing, a fact that is particularly concerning for the off-label use of antipsychotics in children — a practice which has increased fivefold since 1993.

Advertisements

One thought on “Antipsychotics May Feed Pituitary Tumors

  1. very scary stuff. we have moved away from non-medical ways to treat mental illness and lost many of the support systems needed to treat children and adults with minimal use of drugs.
    there is a place for drugs, but when expedience and political influence become factors patients can’t trust that their well-being will come first.

Comments are closed.